Missouri, 2020Damaging Winds in Missouri, August 30 to 31, 2020
August 30 to 31, 2020 · NWS SGF · 14 events in 6 counties and zones
An MCS developed and produced severe winds as it moved across portions of the region. As much a two inches of rain fell in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCS developed and produced severe winds as it moved across portions of the region. As much a two inches of rain fell in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 30, 5:38 AM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 30, 5:38 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
638 AM CDT Sun Aug 30 2020
.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Sun Aug 30 2020
The cold front that brought severe weather to the region has
moved well south of the Ozarks. However, the 925mb and 850mb
boundaries currently remain over the state line area. North of
the mid level boundary, stratus is in place and based on models,
will remain across the region through the day. This will act to
keep temperatures rather mild today with highs in the middle 70s
to lower 80s.
Across parts of central Missouri and the lakes region, fog had
developed and is expected to linger through mid morning. A dense
fog advisory has been issued for areas that were showing the
lowest visibilities and potential to fall below a half-mile
through this morning.
The mid level (925-850mb) boundaries will also act to provide some
focus for additional shower and storm development through the day.
For the most part, thunderstorm chances will be rather limited but
possible. No severe weather is expected as the best instability is
well south of the area. However, if the rain remains along the
mid level boundaries, some areas may see from a half to an inch of
rain. The best chances for this though is across the the
southeastern portions of the Ozarks, south of I-44 and east of
Highway 65. Despite the rain from yesterday's storms, the region
remains rather dry and flooding is not anticipated.
A few weak upper level shortwaves will move through the upper
level pattern tonight. With the mid level boundaries expected
remain nearly stationary through the overnight, additional periods
of rain will occur through tonight.
.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Aug 30 2020
Additional rain is expected through much of the week. Models
bring another front into the region Monday with reinforcing
boundaries impacting the region through Wednesday. An upper level
trough will dig into the southern plains through the first half of
the week which will aid in producing southwesterly flow and bring
ample moisture into the region for shower and storm development.
During the day Monday, there is the potential for a few strong to
severe thunderstorms. Additionally, we may need to watch for
localized flooding by mid week with the expected multiple rounds
of rain despite the recent dry conditions.
The upper level trough will make its way through the Ozarks
Thursday and push the boundaries south and east of the region.
This will bring a rather mild and pleasant day to the region for
Friday as high pressure moves over the area and remains into the
start of the Labor Day weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 632 AM CDT Sun Aug 30 2020
Cloud cover will remain in place across the region today and
through tonight. Ceilings will remain IFR to MVFR into this
afternoon with showers and a few thunderstorms. Ceilings will
improve to VFR during the afternoon and overnight despite
overcast skies. Increasing chances for sowers and storms will
occur Monday as a front move into the region.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ055>057-
067>069.
KS...NONE.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...HatchHazardous weather outlook, Aug 30, 5:21 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
621 AM CDT Sun Aug 30 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
621 AM CDT Sun Aug 30 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited lightning risk.
Elevated fog risk.
DISCUSSION...
Some patchy areas of dense fog will occur over parts of central
Missouri and may limit visibility to a half mile or less through 9
am.
Some scattered thunderstorms will remain possible across mainly
locations south of Interstate 44.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A few strong to severe storms are expected Monday as a front
moves into the region. Localized flooding will also be a concern
where storms move over the same areas.
Thunderstorm chances will increase for Tuesday through Thursday
when multiple rounds of thunderstorms expected. There will be some
potential for flooding, but the risk timing is unclear.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Hatch
Thunderstorm Wind, Barton
- When
- August 30, 8:26 AM CST
- Where
- Barton County, 1.78 mi ESE of Lamar Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 37.470, -94.290
Strong winds damaged a garage. The winds pushed out the side walls of a garage when the garage doors failed.
Thunderstorm Wind, Benton
- When
- August 31, 9:45 AM CST
- Where
- Benton County, Fristoe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.120, -93.280
Winds were estimated at 60 mph as the outflow went through the area.
Thunderstorm Wind, Maries
- When
- August 31, 10:30 AM CST
- Where
- Maries County, 4.87 mi N of Vienna
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 38.250, -91.960
Multiple tree limbs were down on power lines and several power poles were snapped.
Thunderstorm Wind, Pulaski
- When
- August 31, 10:48 AM CST
- Where
- Pulaski County, 3.82 mi W of Laquey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.770, -92.370
Multiple large trees were reported down.
Thunderstorm Wind, Pulaski
- When
- August 31, 10:48 AM CST
- Where
- Pulaski County, 2.82 mi S of Richland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.810, -92.410
The tops of several trees were reported down. Large limbs were also down.
Thunderstorm Wind, Pulaski
- When
- August 31, 10:48 AM CST
- Where
- Pulaski County, 0.69 mi S of Richland Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.860, -92.400
Several reports of tree damage were received.
Thunderstorm Wind, Pulaski
- When
- August 31, 10:50 AM CST
- Where
- Pulaski County, 2.97 mi SSE of Richland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.810, -92.400
Thunderstorm winds downed numerous limbs and several trees. The roof of a barn suffered significant damage and a car port was lifted out of its foundation and blown into a mobile home. Damage to the mobile home was minimal.
Thunderstorm Wind, Camden
- When
- August 31, 10:56 AM CST
- Where
- Camden County, 5.16 mi ESE of Wet Glaize
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.880, -92.450
A large tree was uprooted and blocking Highway 7.
Thunderstorm Wind, Phelps
- When
- August 31, 10:56 AM CST
- Where
- Phelps County, 0.54 mi E of Rolla
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -91.760
Several power lines were reported down in town.
Thunderstorm Wind, Phelps
- When
- August 31, 10:59 AM CST
- Where
- Phelps County, 1.29 mi ENE of Dillon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.980, -91.700
Winds estimated at 60 mph downed several large limbs.
Thunderstorm Wind, Pulaski
- When
- August 31, 11:00 AM CST
- Where
- Pulaski County, 1.49 mi SSW of Laquey to 2.28 mi SW of Hanna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.750, -92.310
Several trees were reported uprooted along Highway 17.
Thunderstorm Wind, Pulaski
- When
- August 31, 11:00 AM CST
- Where
- Pulaski County, 1.76 mi SE of St Robert
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.800, -92.210
Numerous trees and Limbs were reported down.
Thunderstorm Wind, Pulaski
- When
- August 31, 11:07 AM CST
- Where
- Pulaski County, 0.69 mi N of Ft Leonard Wood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.760, -92.150
Several trees and power lines were reported down.
Thunderstorm Wind, Phelps
- When
- August 31, 11:21 AM CST
- Where
- Phelps County, 0.55 mi W of Winkler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.830, -91.560
Several large tree limbs were downed and a horse barn had part of the roof peeled back.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 30, 20201 death · EF2 · 7 events
- Flash Flood and Damaging Winds in Georgia, August 30, 2020$55,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, August 30, 2020$5,000 · 1 in hail · 14 events
- Flash Flooding and Damaging Wind in Tennessee, August 30, 2020$13,000 · 50 kt wind · 5 events
- Flash Flooding in Tennessee, August 30, 2020$15,000 · 2 events
- Flash Flooding and Damaging Wind in Alabama, August 30, 2020$200 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20207 events
- Hail and Damaging Wind in South Dakota, August 30, 20201.5 in hail · 5 events
- Hail in Nebraska, August 30, 20201.75 in hail · 5 events
- Damaging Winds in Texas, August 30, 202061 kt wind · 4 events
- Flash Flooding and Hail in Arizona, August 30, 20201 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, August 30, 2020$4,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917476, 917493, 917477, 917478, 917479, 917480, 917482, 917484, 917485, 917494, 917487, 917490, 917491, 917492.